Georgia, 2015

Damaging Winds in Georgia, July 18 to 19, 2015

July 18 to 19, 2015 · NWS FFC · 8 events in 8 counties and zones

Weak upper-level ridging continued over the region, however very warm afternoon temperatures and ample moisture resulted in moderate instability across North and Central Georgia with isolated to scattered severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak upper-level ridging continued over the region, however very warm afternoon temperatures and ample moisture resulted in moderate instability across North and Central Georgia with isolated to scattered severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 2:06 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 2:06 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT SAT JUL 18 2015

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

EASTERN PERIPHERY OF THE UPPER RIDGE POSITIONED OVER THE SOUTHEAST...
ALLOWING WEAK IMPULSES TO FOCUS SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS THE SOUTHERN APPALACHIANS. HAVE CONTINUED TO ADVERTISE SLIGHT
CHANCE TO CHANCE POPS EACH AFTERNOON AND EVENING...BUT WITH NO REALLY
DEFINED FEATURES IN THE UPPER FLOW...STORMS ARE POSSIBLE ANYWHERE IN
THE CWA.

HOT TEMPERATURES CONTINUE...AND WITH MODELS HINTING AT SLIGHTLY
WARMER TEMPERATURES IN THIS SET OF MODEL RUNS FOR SUNDAY...A LARGER
AREA OF CRITICAL HEAT INDEX VALUES ARE POSSIBLE. WILL ALLOW THE
OVERNIGHT SHIFT TO EVALUATE LATEST GUIDANCE AND MODEL TRENDS TO
DETERMINE THE EXTENT OF THE HEAT INDEX AREA...BUT A HEAT ADVISORY
WILL BE NECESSARY.

31

.LONG TERM /MONDAY THROUGH SATURDAY/...

ONLY MINOR ADJUSTMENTS MADE TO THE LONG TERM FORECAST GRIDS FOR THIS
CYCLE. MODEL TRENDS CONTINUE TO SUPPORT TEMPERATURES AT OR ABOVE
SEASONAL NORMALS AND SCATTERED...GENERALLY DIURNAL...THUNDERSTORM
DEVELOPMENT EACH DAY THROUGH THE PERIOD. PLEASE SEE THE PREVIOUS LONG
TERM FORECAST DISCUSSION BELOW.

20

PREVIOUS LONG TERM FORECAST DISCUSSION /SUNDAY NIGHT THROUGH
FRIDAY/...

MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. UPPER
LEVEL RIDGING DOMINATES THE GULF COAST STATES...AND MODELS ARE NOW
KEEPING NEARLY ZONAL FLOW ACROSS THE FORECAST AREA. A WEAK SURFACE
FRONT APPROACHES THE FORECAST AREA...BUT WASHES OUT ACROSS NORTH GA.
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO FIRE DURING PEAK HEATING HOURS. AFTERNOON HIGHS WILL
CONTINUE IN THE MID 90S THROUGH THE WEEK.

ATWELL

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED TO SCATTERED
CONVECTION EXPECTED THIS AFTERNOON AND AGAIN SUNDAY. BEST CHANCES
LOOK TO BE 19-23Z...WITH LINGERING SHOWERS INTO THE EVENING HOURS.
WESTERLY WINDS WILL DIMINISH OVERNIGHT...THEN INCREASE TO 4-6KT BY SUNDAY
AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
HIGH FOR ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  98  74  97 /  20  30  20  20
ATLANTA         76  95  77  94 /  20  30  10  30
BLAIRSVILLE     68  90  69  89 /  20  30  10  30
CARTERSVILLE    73  96  72  94 /  20  30  10  20
COLUMBUS        77  97  77  96 /  20  30  20  30
GAINESVILLE     75  95  75  94 /  20  30  10  20
MACON           75  98  75  98 /  20  30  20  30
ROME            73  96  73  96 /  20  30  10  20
PEACHTREE CITY  73  95  72  94 /  20  30  10  30
VIDALIA         75  97  75  97 /  20  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....20
AVIATION...31
Hazardous weather outlook, Jul 18, 11:00 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EDT SAT JUL 18 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1200 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED OVER NORTH AND CENTRAL
GEORGIA...MAINLY BETWEEN 2 PM AND 8 PM.

WEATHER HAZARDS EXPECTED...
OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS SUNDAY THROUGH THURSDAY. STRONG GUSTY WINDS...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN
HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 18, 2:02 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT SAT JUL 18 2015

GAZ030-031-181945-
PAULDING GA-POLK GA-
302 PM EDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PAULDING AND POLK COUNTIES UNTIL
345 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DALLAS...MOVING EAST AT 10 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALLAS...POWDER SPRINGS...HIRAM...BRASWELL...YORKVILLE...
BROWNSVILLE...NEW HOPE...CROSS ROADS AND NEW GEORGIA.

LAT...LON 3402 8474 3395 8474 3395 8472 3379 8472
      3377 8488 3381 8500 3400 8500
TIME...MOT...LOC 1902Z 264DEG 10KT 3388 8491
Special weather statement, Jul 18, 2:40 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT SAT JUL 18 2015

GAZ015-016-023-182030-
LUMPKIN GA-WHITE GA-HALL GA-
340 PM EDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN...WHITE AND HALL COUNTIES
UNTIL 430 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM CLEVELAND TO DAHLONEGA...
AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
GAINESVILLE...DAHLONEGA...CLEVELAND...CLERMONT...HELEN...MOSSY
CREEK...GARLAND...SMITHGALL WOODS CONSERVATION ARE...LEAF...CAMP
COLEMAN LAKE...QUALATCHEE LAKE...PORTER SPRINGS...WHITLEY GAP
SHELTER...MURRAYVILLE AND TURNERS CORNER.

LAT...LON 3462 8364 3458 8364 3455 8362 3454 8362
      3453 8364 3453 8363 3451 8367 3446 8364
      3433 8387 3460 8411 3474 8378
TIME...MOT...LOC 1940Z 328DEG 13KT 3458 8377 3454 8396
Special weather statement, Jul 18, 3:09 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT SAT JUL 18 2015

GAZ032-033-044-045-055-182045-
DEKALB GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
409 PM EDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...COBB...NORTH FULTON...
SOUTH FULTON AND CLAYTON COUNTIES UNTIL 445 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ATLANTA...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...DECATUR...SMYRNA...EAST POINT...FOREST PARK...RIVERDALE...
COLLEGE PARK...MORROW...HAPEVILLE...AVONDALE ESTATES...LAKE CITY...
MIDTOWN...CANDLER-MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA...
HARTSFIELD-JACKSON AIRPORT...DRUID HILLS...TURNER FIELD...LAKEWOOD
PARK AND SWEET AUBURN.

LAT...LON 3386 8454 3373 8419 3365 8427 3365 8428
      3364 8427 3353 8437 3378 8460
TIME...MOT...LOC 2009Z 310DEG 22KT 3376 8450
Special weather statement, Jul 18, 3:24 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT SAT JUL 18 2015

GAZ023-024-182115-
BANKS GA-HALL GA-
424 PM EDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR BANKS AND HALL COUNTIES UNTIL 515
PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLERMONT...OR 9 MILES NORTH OF
GAINESVILLE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GAINESVILLE...LULA...CLERMONT AND GILLSVILLE.

LAT...LON 3445 8363 3443 8361 3444 8361 3440 8348
      3422 8374 3444 8385 3450 8378
TIME...MOT...LOC 2024Z 320DEG 11KT 3443 8379
Special weather statement, Jul 18, 3:39 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT SAT JUL 18 2015

GAZ032-033-044-045-055-182115-
DEKALB GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
439 PM EDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...COBB...NORTH FULTON...
SOUTH FULTON AND CLAYTON COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SMYRNA TO FOREST
PARK...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...MARIETTA...DECATUR...SANDY SPRINGS...SMYRNA...EAST POINT...
UNION CITY...FOREST PARK...RIVERDALE...COLLEGE PARK...CHAMBLEE...
MORROW...HAPEVILLE...AVONDALE ESTATES...LAKE CITY...NORTH ATLANTA...
MIDTOWN...DRUID HILLS...NORTH DECATUR AND CANDLER-MCAFEE.

LAT...LON 3392 8451 3387 8426 3363 8424 3365 8425
      3365 8428 3364 8428 3363 8426 3361 8426
      3360 8424 3358 8426 3359 8457
TIME...MOT...LOC 2038Z 307DEG 8KT 3387 8447 3365 8437

The radar

The Atlanta radar (KFFC), 38 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
July 18, 4:09 PM EST to 4:19 PM EST
Where
Clayton County, 0.9 mi SW of Conley
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
33.640, -84.330

The Clayton County 911 Center reported multiple trees down in the Conley area.

Thunderstorm Wind, Bartow

When
July 18, 6:42 PM EST to 6:52 PM EST
Where
Bartow County, Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.170, -84.800

The Bartow County 911 Center reported several trees blown down including one on a house.

Thunderstorm Wind, Cobb

When
July 18, 7:06 PM EST to 7:15 PM EST
Where
Cobb County, 0.9 mi SW of Acworth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.070, -84.680

The Cobb County 911 Center reported several trees blown down.

Thunderstorm Wind, Fulton

When
July 19, 2:38 PM EST to 2:48 PM EST
Where
Fulton County, 1.87 mi WNW of Ft Mc Pherson
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
33.706, -84.482

An Atlanta television news station reported trees and power lines down at Harbin Drive and Landrum Drive. Many residents in the area were without power.

Thunderstorm Wind, Taylor

When
July 19, 3:47 PM EST to 3:57 PM EST
Where
Taylor County, 0.9 mi SE of Butler Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.560, -84.240

The Taylor County 911 Center reported multiple trees blown down.

Thunderstorm Wind, Laurens

When
July 19, 4:45 PM EST to 4:58 PM EST
Where
Laurens County, 0.93 mi NE of Dudley to 2.44 mi S of Garretta
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.540, -83.060

The Laurens County 911 Center reported trees and power lines blown down from Highway 19 near Dudley to Scotland Road and Capps Browning Road near Rentz.

Thunderstorm Wind, Sumter

When
July 19, 5:02 PM EST to 5:12 PM EST
Where
Sumter County, 3.88 mi SSW of Croxton Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.900, -84.350

The broadcast media reported trees blown down along Logan Store Road.

Thunderstorm Wind, Crisp

When
July 19, 5:30 PM EST to 6:00 PM EST
Where
Crisp County, 3.16 mi NNW of Marshall to 0.73 mi E of Arabi
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
31.913, -83.920

The Crisp County 911 Center reported trees blown down from around Scenic Route and South Cedar Creek Road to Antioch Road and into Arabi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592400, 592401, 592402, 592403, 592404, 592406, 592407, 592410.